Vol. 6, No. 1, 2013

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 5, 1501–1870
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author index
To appear
Other MSP journals
Localisation and compactness properties of the Navier–Stokes global regularity problem

Terence Tao

Vol. 6 (2013), No. 1, 25–107

In this paper we establish a number of implications between various qualitative and quantitative versions of the global regularity problem for the Navier–Stokes equations in the periodic, smooth finite energy, smooth H1, Schwartz, and mild H1 categories, and with or without a forcing term. In particular, we show that if one has global well-posedness in H1 for the periodic Navier–Stokes problem with a forcing term, then one can obtain global regularity both for periodic and for Schwartz initial data (thus yielding a positive answer to both official formulations of the problem for the Clay Millennium Prize), and can also obtain global almost smooth solutions from smooth H1 data or smooth finite energy data, although we show in this category that fully smooth solutions are not always possible. Our main new tools are localised energy and enstrophy estimates to the Navier–Stokes equation that are applicable for large data or long times, and which may be of independent interest.

Navier–Stokes equation, global regularity
Mathematical Subject Classification 2010
Primary: 35Q30, 76D05, 76N10
Received: 4 August 2011
Revised: 7 August 2011
Accepted: 23 May 2012
Published: 1 June 2013
Terence Tao
Department of Mathematics
University of California, Los Angeles
Los Angeles, CA 90095-1555
United States